Facebook Pixel

Hormone imbalance at the age of 20?

By August 16, 2009 - 4:30pm
Rate This

Hi! I think i am experiencing a hormonal imbalance (or i hope) because i have been feeling horrible for the past 4 months. In april i had a panic attack and was under constant anxiety for a week following the attack. Then in the middle of may my anxiety started over again and has been constant during may, june, july, and now august. I started seeing a therapist in april for my problems and she has been helpful. At the end of June I went to my obgyn because i have been having abdominal pain for about a year and she thinks i have endometriosis because i had an ultra sound and my ovaries looked fine. She wants me to have a laparoscopy to remove the endo, but I am so nervous. Do you think the endo is causing my anxiety and could the surgery help the anxiety? know endometriosis is a cause of a estrogen dominance. My obgyn also put me on Yaz to control the anxiety thinking it may be PMDD. I was on the pill for 3 weeks and it was a living hell. I became so depressed, which i never felt until I started the pill. I decided to stop it at 3 weeks, which was a horrible idea because i think it has messed up my hormones like crazy. I am constantlly fatigued, irritable, have brain fog and dread doing anything. I havn't been able to do anything all summer and I am suppose to go back to school next week and I can't feeling this way! my therapist does not think I have an anxiety disorder and I saw a kineseologist and he said my brain chemistry is perfect so I really fear taking any anti-depressents. He think i have an adrenal problem with my cortisol levels out of wack. He put me on 4 herbs to balance out my adrenal hormones but they have not seemed to be working. Am i too young to be going through a hormonal imbalance? What should I do!?

Add a Comment5 Comments

EmpowHER Guest

Hi there, have you found out if this is a hormonal imbalance as I have been experiencing the same thing?

March 24, 2015 - 3:45pm
EmpowHER Guest

Interesting that you should all say this. I am in the throws of dysautonomia / MVP as we speak. Of all of the research I have done, and I have done aallot, I truly believe that this autonomic nervous system malfunction is a product of hormonal imbalance. I was on all type's of the pill for a number of years including Yaz and Alesse. I went off the pill and started having Hand tingling sensations ( a part of dysautonomia) and at the time I thought nothing of it. So now a year and a half later I can look back and say I know I had symptoms all along that were slowly showing themselves as I slowly kept doing things that weren't right for MY body at the time. I.e. Eating a began diet and eating processed starches and sugars. It was a culmination for the perfect storm that happened this past October when I started feeling short of breath. Now here I am "Miss healthy" doing everything "right" for my body and I go to tbe doctor with a heart murmur and feeling unwell???? So now three months later after seeing three cardiologist's, two acupuncturist and an integrative medicine doctor, I can tell u for certain I believe that the MVP is just part of the autonomic system imbalance. As I say to my doctor it's an "Electrical" issue nor a "structural" issue. And just so happens do you know what's in charge of keeping all of that in balance? Your hormones. But u will find a million doctors and cardio's that will tell you other wise. They will tell you they have know clue why they see this in young women, and they will also tell you there's no correlation between autonomic dysfunction and MVP, which by the way is totally ludicrous because you autonomic system is in charge of your heart. " ologist's " are "ologist's" for a reason, they do not like to usually make the connection that the body works as a whole in an intricate work of checks and balances. And the explication of why women who have all these dizzying array of symptoms, once they get pregnant seem to get miraculously better? I would tell you hormones. A doctor would tell you they don't understand that yet. Or as well why changing ones diet and making a few other adjustments seem to make these patients get slowly better?? From my knowledge no "real" heart malfunction can be reversed by diet or vitamins. So what's a miss here??????

January 25, 2011 - 11:54am
EmpowHER Guest

I totally understand what you are going through. I went through a similiar situation a few years ago when i was in college. I had been on the pill (alesse) for about 4 years and decided i wanted to go off it. This sent my body into a craze. I was anxious ALL the time. I thought i had lost my mind. I went to a cardiologist bc i though i was having a heart attack. he did find that i had mitral valve prolapse which some say can cause anxiety but im not so sure. i went to a psychiatrist bc i thought i was going crazy. i ended up goin on xanax and developing an alcohol issue bc it helped calm my nerves. after about a year thankfully my symptoms vanished. however, last month they have returned. they are worse at night and it takes me forever to fall asleep. some nights i dont fall asleep until 4 am and have to get up at 7 for work. it is quite literally hell. i am once again going thru a battery of cardiac testing but i am convinced it is hormonal. I just cannot relax. I am goin to the gyno next week and i am praying she can help me. By the way i am only 26 years old......

September 3, 2009 - 8:26pm
(reply to Anonymous)

I know exactly how you feel, I went through the same thing, been on the pill(Mircette) for 5 years, went off, & my body went crazy!!! Also had my heart checked because I thought I was having a heart attack, turns out I also have mitral valve prolapse. Do you think the anxiety, heart palps is caused by coming off the pill or is it a symptom of MVP, I would like to go back onto the pill to control my pms, but I'm afraid that it will make the MVP worse! Have you thought about going back onto the pill? Did you ever take anti anxiety or depression pills to help with the anxiety? What are your thoughts

April 23, 2010 - 8:54am

Well, to answer your last question first: yes, it is possible to have hormonal imbalances at any age.

It sounds like your doctors are trying to rule out different conditions, and the best thing you can do is keep researching these conditions that they are questioning, keep a very detailed diary, and include your: symptoms, amount of sleep, diet, exercise, medications, moods, any triggers that may effect the above, as well as other lifestyle-related behaviors. See if you notice any trends; it will help you feel empowered.

Then, have you read about endometriosis, anxiety disorders, cortisol levels and adrenal conditions? Do the symptoms from your diary match any of these conditions? Also do your homework on the herbs that your doctor prescribed, to read about potential side effects, but also to know what they are supposed to do.

Your doctor who thinks you have endometriosis: do you have a diagnostic test scheduled for this?

Your doctor that does not think you have an anxiety disorder, but rather an imbalance in your adrenal hormones: did he explain how you do not fit the criteria for an anxiety disorder? Did he explain what adrenal hormones do, and is there a diagnostic test to test for this or your cortisol levels (there is!).

Lastly, what type of brain-chemistry test did the Kinesiologist perform?

I would ask some more direct questions, and ask when you are scheduled for more diagnostic testing instead of the doctors "guessing" that you have something. You can read more about these conditions:
- adrenal hormones
- cortisol
- anxiety disorder

By the way---have you been looking forward to going back to school? What happened 4 months ago that triggered these changes? Have you been feeling OK for the previous few years, and just recently you have been symptomatic? If this is the case, please look at what has been going on; cortisol levels indicate a high stress level, and perhaps your body is trying to tell you something that your brain does not want to admit to?

August 16, 2009 - 5:15pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.